Alert archive / Maine / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at May 16, 2005, 5:15 PM EDT for Aroostook County, Maine. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2005, 5:15 PM EDT (21:15 UTC)
- Expired
- May 16, 2005, 7:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Caribou, ME
- Area
- Counties, with a storm outline in the text
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 62 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCAR 162119 FFWCAR MEC003-162315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CARIBOU ME 515 PM EDT MON MAY 16 2005 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE * UNTIL 715 PM EDT * AT 511 PM EDT...RADAR SHOWED VERY HEAVY RAIN MOVING THROUGH NORTHERN AROOSTOOK COUNTY. THE HEAVIEST RAIN WAS MOVING OVER THE TOWNS OF MASARDIS AND SQUA PAN WHICH HAVE ALREADY RECEIVED WELL OVER 1.5 INCHES OF RAINFALL. THIS AREA OF RAIN WAS MOVING TO THE NORTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE MASARDIS AND SQUA PAN. ADDITIONAL RAINFALL AMOUNTS OF 1 INCH OR MORE PER HOUR ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4635 6839 4641 6815 4667 6803 4668 6840 $$ HEWITT
2 follow-up statements
000 WGUS71 KCAR 162226 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 621 PM EDT MON MAY 16 2005 MEC003-162315- AROOSTOOK ME- 621 PM EDT MON MAY 16 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM EDT FOR CENTRAL AROOSTOOK COUNTY... AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF HEAVY RAIN MOVING THROUGH NORTHERN AROOSTOOK COUNTY. THE HEAVIEST RAINFALL WAS OCCURRING NEAR MAPLETON AND CHAPMAN. THIS AREA OF HEAVY RAINFALL WAS MOVING NORTHEAST AT 10 MPH. LATEST RADAR ESTIMATES SHOWED UP TO ONE INCH OF RAINFALL PER HOUR. HOWEVER...THE RAINFALL WAS BEGINNING TO DECREASE IN AREAL COVERAGE. LATEST RADAR ESTIMATES INDICATED THE BLACKWATER RIVER AND THE SAINT CROIX STREAM TO BE AT BANKFULL. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF THESE SMALLER STREAMS. SOME COUNTRY ROADS AS WELL AS FARMLAND ALONG THE BANKS OF BROOKS AND STREAMS COULD BECOME INUNDATED WITH WATER. DO NOT DRIVE THROUGH WATER THAT COVERS THE ROAD. LAT...LON 4639 6861 4629 6800 4698 6795 4704 6841 $$ HEWITT
000 WGUS71 KCAR 162323 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 713 PM EDT MON MAY 16 2005 MEC003-162323- AROOSTOOK ME- 713 PM EDT MON MAY 16 2005 ...THE FLASH FLOOD WARNING FOR CENTRAL AROOSTOOK COUNTY HAS EXPIRED... THE BAND OF HEAVY RAIN THE PROMPTED THE FLASH FLOOD WARNING EARLIER OVER MASARDIS AND SQUA PAN HAS MOVED INTO NORTHEASTERN AROOSTOOK COUNTY AFFECTING THE TOWNS OF VAN BUREN AND LIMESTONE. SOME OF THE SMALLER STREAMS AND BROOKS WILL RISE RAPIDLY WITH THE HEAVY RAINFALL. HOWEVER...NO FLOODING IS EXPECTED. LAT...LON 4639 6861 4629 6800 4698 6795 4704 6841 $$ HEWITT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:50 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 16, 2:50 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 250 PM EDT MON MAY 16 2005 .SYNOPSIS...A BROAD AREA OF LOW PRESSURE WILL REMAIN OVER THE REGION THROUGH MID WEEK. LOW PRESSURE STRENGTHENING OVER THE MARITIMES WILL BRING MORE UNSETTLED WEATHER FOR AT LEAST THE FIRST PORTION OF THE WEEKEND. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... SHORTWAVE TROUGH WILL CLEAR THE NORTHEAST CORNER OF THE STATE THIS EVENING WITH SHOWERS COMING TO AN END. CLOUDS TO REMAIN ACROSS THE STATE WITH PLENTY OF LOW LEVEL MOISTURE AND WEAK CYCLONIC FLOW. FOG WILL THICKEN AFTER MIDNIGHT ESPECIALLY ACROSS DOWNEAST SECTIONS AND THERE COULD BE AREAS OF DRIZZLE ALSO. UPPER LOW REMAINS JUST TO OUR WEST WITH CYCLONIC FLOW AT ALL LEVELS OVER THE STATE FOR TUESDAY. HOWEVER...MODELS DO NOT INDICATE ANY SHORTWAVE TROUGHS ROTATING ACROSS THE STATE TOMORROW...IN FACT GFS INDICATES A VORT MIN TO CROSS THE STATE TUESDAY AFTERNOON. SO FOR NOW WILL KEEP SHOWER OUT OF THE FORECAST FOR TUESDAY. MAY SEE SOME BREAKS IN THE CLOUDS TUESDAY AFTERNOON AND ANY HEATING COULD PRODUCE A ISOLATED SHOWER OR SPRINKLE IN THE AFTERNOON BUT FORECAST SOUNDINGS INDICATE DRY LAYER ABOVE 10K WILL SUPPRESS ANY BUILD UPS. UPPER LOW MOVES JUST TO OUR SOUTHWEST WEDNESDAY AND WEDNESDAY NIGHT WITH INCREASING CHANCE OF SHOWERS. && .LONG TERM (THURSDAY THROUGH SUNDAY)... MAIN WEATHER FEATURE TO DEAL WITH FOR MOST OF THIS PERIOD IS UPPER CUT OFF INITIALLY JUST SOUTH OF JAMES BAY. THIS LOW WILL BRING UNSETTLED WEATHER OVER THE FORECAST AREA THROUGH THE END OF THE WEAK. MEDIUM RANGE MODELS ARE IN AGREEMENT THAT UPPER LOW WILL SLIDE SLOWLY SE AND CROSS MAINE ON THU. AS LOW REACHES THE GULF OF MAINE IT BEGINS TO INTERACT WITH FRONTAL WAVE IN WESTERN ATLANTIC. GFS DEVELOPS A STRONG LOW OVER THE MARITIMES THAT BACKS CLOUDS/PRECIP INTO MAINE. ECMWF SIMILAR WHILE CANADIAN GEM IS FARTHER E WITH MARITIMES LOW AND A NON-PLAYER IN WEATHER OVER FORECAST AREA. GRIDS WILL REFLECT A GFS/ECMWF SOLUTION WHICH WILL KEEP UNSETTLED WEATHER GOING AT LEAST INTO SAT. USED HPC POINT DATA TO POPULATE GRID FIELDS. ONLY MINOR ADJUSTMENTS NEEDED FOR COLLABORATION. THE BEGINNING OF THE PERIOD WILL BEGIN WITH BELOW NORMAL MAXIMUM TEMPERATURES...FINALLY REBOUNDING TO NEAR NORMAL VALUES FOR SUN AND MON. && .AVIATION...MVFR CEILING WILL LOWER TO MOSTLY IFR CONDITIONS AFTER MIDNIGHT. && .MARINE... QUITE OVER THE WATERS THROUGH THE PERIOD WITH SEAS AND WINDS REMAINING BELOW SCA LEVELS. VSBY RESTRICTIONS IN FOG AND SHOWERS FOR MOST OF THE WEEK. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && SHORT TERM/MARINE...FOSTER LONG TERM/MARINE...GABRIC AVIATION...SMF
Hazardous weather outlook, May 16, 4:22 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 422 AM EDT MON MAY 16 2005 MEZ001>006-010-011-015>017-029>032-170900- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 422 AM EDT MON MAY 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Flash Flood Warnings in Maine, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.